Advertisement

Variational Methods and Nonlinear Problems: Classical Results and Recent Advances

  • Antonio Ambrosetti
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 15)

Abstract

Around the end of the Twenties two memoires, a first one by Morse [63] and a second one by Lusternik and Schnirelman [59], marked the birth of those variational methods known under the name of Calculus of Variation in the Large. These tools are mainly concerned with the existence of critical points, distinct from minima, which give rise to solutions of nonlinear differential equations. The elegance of the abstract tools and the broad range of applications to problems that had been considered of formidable difficulty, such as the existence of closed geodesics on a compact anifold or the problem of minimal surfaces, have rapidly made the Calculus of Variation in the Large a very fruitful field of research.

Keywords

Periodic Solution Weak Solution Hamiltonian System Morse Index Critical Point Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Adimurthi and Mancini G., Geometry and topology of the boundary in the critical Neumann problem, to appear.Google Scholar
  2. [2]
    Adimurthi, Pacella, F., and Yadava S.L., Interaction between the geometry of the boundary and positive solutions of a semilinear Neumann problem with critical nonlinearity, to appear.Google Scholar
  3. [3]
    Alama, S. and Tarantello, G., On semilinear elliptic equations with indefinite nonlinearities, Calculus of Variat. (to appear)Google Scholar
  4. [4]
    Ambrosetti, A., A perturbation theorem for superlinear boundary value problems, M.R.C. Tech. Summ. Rep. (1974).Google Scholar
  5. [5]
    Ambrosetti, A., Elliptic equations with jumping nonlinearities, J. Math. Phys. Sci. 18–1 (1984), 1–12.MathSciNetzbMATHGoogle Scholar
  6. [6]
    Ambrosetti, A., Critical points and nonlinear variational problems, Suppl. Bulletin de la Soc. Math, de France, Mem. N.49, Tome 120, 1992.Google Scholar
  7. [7]
    Ambrosetti, A., Brezis, H., and Cerami, G., Combined effects of concave and convex nonlineatities in some elliptic problems, Jour. Funct. Anal, (to appear)Google Scholar
  8. [8]
    Ambrosetti, A. and Coti Zelati, V., Critical point with lack of compactness and singular dynamical systems, Ann. Mat. Pura Appl. 149 (1987), 237–259.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Ambrosetti A. and Coti Zelati, V., Closed orbits with fixed energy for singular Hamiltonian Systems, Archive Rat. Mech. Analysis, 112 (1990), 339–362.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    Ambrosetti, A. and Coti Zelati, V., Closed orbits with fixed energy for a class of N-body problems, Ann. Inst. Poincaré Anal. Nonlinéaire. 9 (1992), 187–200, and 337–338.zbMATHGoogle Scholar
  11. [11]
    Ambrosetti, A. and Coti Zelati, V., Periodic Solutions of Singular Lagrangian Systems, Birkhäuser, 1993.zbMATHCrossRefGoogle Scholar
  12. [12]
    Ambrosetti, A. and Prodi, G., A Primer of Nonlinear Analysis, Cambridge Univ. Press, 1993.Google Scholar
  13. [13]
    Ambrosetti, A. and Rabinowitz, P.H., Dual variational methods in critical points theory and applications, J. Funct. Anal. 14 (1973), 349–381.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    Ambrosetti, A. and Struwe, M., A note on the problem \( - \Delta u = \lambda u + u\mathop {\left| u \right|}\nolimits^{\mathop 2\nolimits^* - 2} ,u \in \mathop H\nolimits_0^1 ,\lambda > 0,\) Manus. Math. 54 (1986), 373–379.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    Ambrosetti, A. and Struwe, M., Existence of steady vortex rings in an ideal fluid, Arch. Rat. Mech. Anal. 108, 2 (1989), 97–109.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    Ambrosetti, A. and Struwe, M., Periodic motions of conservatiove systems with singular potentials, Nonlin. Diff. Equat. Appl. (to appear)Google Scholar
  17. [17]
    Bahri, A., Topological results on a certain class of functionals and applications, J. Funct. Anal. 41 (1981), 397–427.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    Bahri, A. and Berestycki, H., A perturbation method in critical point theory and applications, Trans. Amer. Math. Soc. 267 (1981), 1–32.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    Bahri, A. and Coron, J.M., On a nonlinear elliptic equation involving the critical Sobolev exponent: the effect of the topology of the domain, Comm. Pure Appl. Math. 41 (1988), 253–294.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    Bahri, A. and Lions, P.L., Morse index of some min-max critical points I. Application to multiplicity results, Comm. Pure Appl. Math. 41 (1988), 1027–1037.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Bahri, A. and Rabinowitz, P.H., A minimax method for a class of Hamiltonian systems with singular potentials, J. Funct. Anal. 82 (1989), 412–428.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    Bahri, A. and Rabinowitz, P.H., Solutions of the three-body problem via critical points of infinity, Ann. Inst. Poincaré Anal. Nonlinéaire 8 (1991), 561–649.MathSciNetzbMATHGoogle Scholar
  23. [23]
    Benci, V., A geometrical index for the group S 1 and some applications to the research of periodic solutions of O.D.E.’s, Comm. Pure Appl. Math. 34 (1981), 393–432.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    Benci, V., Closed geodesics fior the Jacobi metric and periodic solutions of prescribed energy of natural Hamiltonian systems, Ann. Inst. Poincaré Anal. Nonlinéaire 1 (1984), 401–412.MathSciNetzbMATHGoogle Scholar
  25. [25]
    Benci, V. and Cerami, G., Positive solutions of some nonlinear elliptic problems in exterior domains, Arch. Rat. Mech. Anal. 99 (1987), 283–300.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [26]
    Benci, V. and Cerami, G., The effect of the domain topology on the number of positive solutions of nonlinear elliptic problems, Arch. Rat. Mech. Anal. 114 (1991), 79–93.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    Benci, V. and Fortunato, D., Subharmonic solutions of prescribed minimal period for non-autonomous differential equations, in: Recent Advances in Hamiltonian systems, World Scientific, 1987.Google Scholar
  28. [28]
    Benci, V. and Giannoni, F., A new proof of the existence of a brake orbit, in: Advanced topics in the theory of dynamical systems, Academic Press, 1990.Google Scholar
  29. [29]
    Benci, V. and Rabinowitz, P.H., Critical point theorems for indefinite junctionals, Invent. Math. 52 (1979), 241–273.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    Berestycki, H. and Lions, P.L., Nonlinear scalar field equations, Arch. Rat. Mech. Anal. 82 (1983), 313–376.MathSciNetzbMATHGoogle Scholar
  31. [31]
    Berestycki, H. and Lions, P.L., Existence of stationary states in nonlinear scalar field equations, in: Bifurcation Phenomena in Mathematical Physics and related topics, Ridel Publ. Co., 1980.Google Scholar
  32. [32]
    Boccardo, L., Escobedo, M., and Peral, I., A Dirichlet problem involving critical exponent, to appear.Google Scholar
  33. [33]
    Brezis, H. and Coron, J.M., Multiple solutions of H-systems and the Rellich conjecture, Comm. Pure Appl. Math 37 (1984), 149–187.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [34]
    Brezis, H. and Nirenberg, L., Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), 437–477.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [35]
    Browder, F., Infinite dimensional manifolds and nonlinear eigenvalue problems, Ann. of Math. 82 (1965), 459–477.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [36]
    Capozzi, A., Fortunato, D., and Palmieri, G., An existence result for nonlinear elliptic problems involving critical Sobolev exponent, Ann. Inst. Poincaré Anal. Nonlinéaire 2 (1985), 463–470.MathSciNetzbMATHGoogle Scholar
  37. [37]
    Capozzi, A., Greco, C., and Salvatore, A., Lagrangian systems in presence of singularities, Proc. Amer. Math. Soc. 102 (1988), 125–130.MathSciNetzbMATHCrossRefGoogle Scholar
  38. [38]
    Cerami, G., Solimini, S., and Struwe, M., Some existence results for superlinear elliptic boundary value problems involving critical Sobolev exponent, J. Funct. Anal. 69 (1986), 209–212.MathSciNetCrossRefGoogle Scholar
  39. [39]
    Coron, J.M., Topologie et cas limite des injections de Sobolev, C. R. Acad. Sci. Paris 299 (1984), 209–212.MathSciNetzbMATHGoogle Scholar
  40. [40]
    Coti Zelati, V., Periodic solutions for N-body type problems, Ann. Inst. Poincaré Anal. Nonlinéaire 7 (1990), 477–492.MathSciNetzbMATHGoogle Scholar
  41. [41]
    Coti Zelati, V. and Serra, E., Collision and noncollision solutions for a class of Keplerian-like dynamical systems, to appear.Google Scholar
  42. [42]
    Dancer, E.N., The effect of the domain shape on the number of positive solutions of certain nonlinear equations, J. Diff. Equat. 74 (1988), 120–156.MathSciNetzbMATHCrossRefGoogle Scholar
  43. [43]
    Ding, W.Y., Positive solutions ofu + u (N+2)/(N-2) = 0 on contractible domains, to appear.Google Scholar
  44. [44]
    Ekeland, I., Convexity Methods in Hamiltonian Mechanics, Springer, 1990.zbMATHGoogle Scholar
  45. [45]
    Ekeland, I., On the variational principle, J. Math. Anal. Appl. 47 (1974), 324–353.MathSciNetzbMATHCrossRefGoogle Scholar
  46. [46]
    Fadell, E. and Husseini, S., A note on the category of free loop space, Proc. Amer. Math. Soc. 107 (1989), 527–536.MathSciNetzbMATHCrossRefGoogle Scholar
  47. [47]
    Fraenkel, L.E. and Berger, M.S., A global theory of steady vortex rings in an ideal fluid, Acta Math. 132 (1974), 13–51.MathSciNetzbMATHCrossRefGoogle Scholar
  48. [48]
    Garcia, J. and Peral, I., Multiplicity of solutions for elliptic problems with critical exponent or with a nonsymmetric term, Trans. Amer. Math. Soc. 323 (1991), 877–895.MathSciNetzbMATHCrossRefGoogle Scholar
  49. [49]
    Gordon, W.B., Conservative dynamical systems involving strong forces, Trans. Amer. Math. Soc. 204 (1975), 113–135.MathSciNetzbMATHCrossRefGoogle Scholar
  50. [50]
    Ghoussoub, N. and Preiss, D., A general mountain pass principle for locating and classifying critcal points, Ann. Inst. Poincaré Anal. Nonlinéaire, 6 (1989), 321–330.MathSciNetzbMATHGoogle Scholar
  51. [51]
    Greco, C., Periodic solutions of a class of singular Hamiltonian systems, J. Nonlinear Analysis T.M.A. 12 (1988), 259–270.MathSciNetzbMATHCrossRefGoogle Scholar
  52. [52]
    Hayashi, K., Periodic solutions of classical Hamiltonian systems, Tokio J. Math. 6 (1983), 473–486.zbMATHCrossRefGoogle Scholar
  53. [53]
    Hofer, H., A note on the topological degree at a critical point of mountain-pass type, Proc. Amer. Math. Soc. 90 (1984), 309–315.MathSciNetzbMATHCrossRefGoogle Scholar
  54. [54]
    Hofer, H. and Zehnder, E., Periodic solutions on hypersurfaces and a result by C. Viterbo, Inv. Math. 90 (1987), 1–9.MathSciNetzbMATHCrossRefGoogle Scholar
  55. [55]
    Krasnoselskii, M.A., Topological Methods in the theory of nonlinear integral equations, Pergamon, Oxford, 1965.Google Scholar
  56. [56]
    Lazer, A.C. and Solimini, S., Nontrivial solutions of operator equations and Morse indices of critical points of min-max type, J. Nonlin. Anal. T.M.A. 12 (1988), 761–775.MathSciNetzbMATHCrossRefGoogle Scholar
  57. [57]
    Lions, P.L., The concentration-compactness principle in the Calculus of Variaitons. The locally compact case (part 1 and 2), Ann. Inst. Poincaré Anal. Nonlinéaire (1984), 109–145 and 223–283.Google Scholar
  58. [58]
    Lions, P.L., The concentration-compactness principle in the Calculus of Variaitons. The limit case (part 1 and 2), Riv. Iberoamer. 1 (1985), 45–121 and 145–201.zbMATHGoogle Scholar
  59. [59]
    Lusternik, L. and Schnirelman, L., Méthode topologique dans les problémes varationelles, Hermann, Paris, 1934.Google Scholar
  60. [60]
    Majer, P., Ljusternik-Schnirelman theory without Palais-Smale condition and singular dynamical systems, Ann. Inst. Poincaré Anal. Nonlinéaire 8 (1991), 459–476.MathSciNetzbMATHGoogle Scholar
  61. [61]
    Majer, P. and Terracini, S., Periodic solutions to some N-body type problems, to appear.Google Scholar
  62. [62]
    Mawhin, J. and Willem, M., Critical Point Theory and Hamiltonian Systems, Springer, 1989.zbMATHGoogle Scholar
  63. [63]
    Morse, M., Relations between the critical points of a real function of n independent variables, Trans. Amer. Math. Soc. 27 (1925), 345–396.MathSciNetzbMATHGoogle Scholar
  64. [64]
    Nirenberg, L., Variational and topological methods in nonlinear problems, Bull. Amer. Math. Soc. 4-3 (1981), 267–302.MathSciNetzbMATHCrossRefGoogle Scholar
  65. [65]
    Palais, R., Lusternik-Schnirelman theory on Banach manifolds, Topology 5 (1966), 115–132.MathSciNetzbMATHCrossRefGoogle Scholar
  66. [66]
    Palais, R. and Smale, S., A generalized Morse theory, Bull. Amer. Math. Soc. 70 (1964), 165–171.MathSciNetzbMATHCrossRefGoogle Scholar
  67. [67]
    Pohozaev, S.I., Eigenfunctions of the equations Δu + λf(u) = 0, Soviet Math. 5 (1965), 1408–1411.Google Scholar
  68. [68]
    Passaseo, D., Multiplicity of positive solutions of nonlinear elliptic equations with critical Sobolev exponent in some contractible domains, Manus. Math. 65 (1989), 147–166.MathSciNetzbMATHCrossRefGoogle Scholar
  69. [69]
    Pucci, P. and Serrin, J., Extension of the mountain pass theorem, J. Funct. Anal. 59 (1984), 185–210.MathSciNetzbMATHCrossRefGoogle Scholar
  70. [70]
    Pucci, P. and Serrin, J., A mountain pass theorem, J. Diff. Equat. 60 (1985), 142–149.MathSciNetzbMATHCrossRefGoogle Scholar
  71. [71]
    Rabinowitz, P.H., Some minmax theorems and applications to nonlinear partial differential equations, in: Nonlinear Analysis, Academic Press, 1978.Google Scholar
  72. [72]
    Rabinowitz, P.H., Multiple critical points for perturbed symmetric functional, Trans. Amer. Math. Soc. 272 (1982), 753–770.MathSciNetzbMATHCrossRefGoogle Scholar
  73. [73]
    Rabinowitz, P.H., A note on periodic solutions of prescribed energy for singular Hamiltonian systems, to appear.Google Scholar
  74. [74]
    Rabinowitz, P.H. and Tanaka, K., Some results on connecting orbits for a class of Hamiltonian systems, Math. Zeit 206 (1991), 473–499.MathSciNetzbMATHCrossRefGoogle Scholar
  75. [75]
    Salvatore, A., Multiple periodic solutions for Hamiltonian systems with singular potentials, Rend. Mat. Acc. Lincei, Ser. IX, 3 (1992), 111–120.MathSciNetzbMATHGoogle Scholar
  76. [76]
    Schwartz, J.T., Generalizing the Lusternik-Schnirelman theory of critical points, Comm. Pure Appl. Math. 17 (1964), 307–315.MathSciNetzbMATHCrossRefGoogle Scholar
  77. [77]
    Serra, E., Dynamical systems with singular potentials: existence and qualitative properties of periodic motions, Ph. D. Thesis, SISSA, Trieste, 1991.Google Scholar
  78. [78]
    Serra, E. and Terracini, S., Collisionless periodic solutions to some three-body like problems, Arch. Rat. Mech Anal, (to appear).Google Scholar
  79. [79]
    Srikanth, P.N., Uniqueness of solutions of nonlinear Dirichlet problems, Diff. Int. Equations, 6 (1993), 663–670.MathSciNetzbMATHGoogle Scholar
  80. [80]
    Struwe, M., Infinitely many critical points for functional which are not even and applications to superlinear boundary value problems, Manus. Math. 32 (1980), 335–364.MathSciNetzbMATHCrossRefGoogle Scholar
  81. [81]
    Struwe, M., Large H-surfaces via the mountain-pass- lemma, Math. Annalen 270 (1985), 441–459.MathSciNetzbMATHCrossRefGoogle Scholar
  82. [82]
    Struwe, M., Variational Methods, Springer, 1990.zbMATHGoogle Scholar
  83. [83]
    Szulkin, A., Ljusternik-Schnirelmann theory on C 1 manifolds, Ann. Inst. Poincaré Anal. Nonlinéaire 5 (1988), 119–139.MathSciNetzbMATHGoogle Scholar
  84. [84]
    Tanaka, K., Prescribed energy problem for a singular Hamiltonian system with a weak force, to appear.Google Scholar
  85. [85]
    Tanaka, K., Non-collision solutions for a second order singular Hamiltonian system with weak forces, J. Funct. Anal, (to appear).Google Scholar
  86. [86]
    Terracini, S., Periodic solutions for dynamical systems with Keplerian type potentials, Ph. D. Thesis, SISSA, Trieste, 1990.Google Scholar
  87. [87]
    Vainberg, M.M., Variational Methods for the Study of Nonlinear Operators, Hoden-Day, San Francisco, 1964.zbMATHGoogle Scholar
  88. [88]
    Viterbo, C., Indice de Morse des points critiques obtenus par minmax, Ann. Inst. Poincaré Anal. Nonlinéaire 5 (1988), 221–225.MathSciNetzbMATHGoogle Scholar
  89. [89]
    Wang, Z.Q., On a superlinear elliptic equation, Ann. Inst. Poincaré Anal. Nonlinéaire 8 (1991), 43–58.zbMATHGoogle Scholar
  90. [90]
    Wang, Z.Q., Uniqueness of positive solutions of Δu + u + u p = 0 in a ball, Comm. P.D.E. 17 (1992), 1141–1164.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston 1995

Authors and Affiliations

  • Antonio Ambrosetti
    • 1
  1. 1.Scuola Normale SuperiorePisaItaly

Personalised recommendations